Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

July 23, 2024Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2024, 5:15 AM CDT for Traverse County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2024, 5:15 AM CDT (10:15 UTC)
Expired
Jul 23, 2024, 6:00 AM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:15 AM CDTTSTM WND DMG6 E Wheaton, MNpiles of Hail, high winds. ...Shredded plants. Hail was all sizes ..largest around a quarter size. Crops damaged, homes with roof and siding showing damage.
Jul 23, 5:29 AM CDTHAIL 16 E Wheaton, MNEstimated 50-60 mph winds.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS53 KABR 231015
SVRABR
MNC155-231100-
/O.NEW.KABR.SV.W.0113.240723T1015Z-240723T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
515 AM CDT Tue Jul 23 2024

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northeastern Traverse County in west central Minnesota...

* Until 600 AM CDT.

* At 514 AM CDT, a severe thunderstorm was located over Immanuel
  Church, or 8 miles northeast of Wheaton, moving south at 20 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Wheaton around 525 AM CDT.

Other locations in the path of this severe thunderstorm include
Dumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4594 9627 4593 9625 4573 9625 4569 9648
      4595 9655 4599 9626
TIME...MOT...LOC 1014Z 343DEG 17KT 4591 9640 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Vipond
1 follow-up statement
209 
WWUS53 KABR 231033
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
533 AM CDT Tue Jul 23 2024

MNC155-231100-
/O.CON.KABR.SV.W.0113.000000T0000Z-240723T1100Z/
Traverse MN-
533 AM CDT Tue Jul 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN TRAVERSE COUNTY...

At 532 AM CDT, a severe thunderstorm was located near Dumont, or near
Wheaton, moving south at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
  Dumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4594 9627 4593 9625 4573 9625 4569 9648
      4595 9655 4599 9626
TIME...MOT...LOC 1032Z 343DEG 20KT 4580 9636 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Vipond

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:12 AM CDT, 1 hour 3 minutes earlier. Its key messages:

  • Elevated smoke from Canadian wildfires will filter out the sunshine through Wednesday. Potential exists for some of this smoke to become surface based today.
  • Temperatures in the 90s (especially James River westward) enter the region as early as Wednesday and persist through the weekend and possibly into early next week.
Area forecast discussion, Jul 23, 4:12 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
412 AM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Elevated smoke from Canadian wildfires will filter out the
  sunshine through Wednesday. Potential exists for some of this
  smoke to become surface based today.

- Temperatures in the 90s (especially James River westward) enter
  the region as early as Wednesday and persist through the
  weekend and possibly into early next week.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY AFTERNOON/...
Issued at 411 AM CDT Tue Jul 23 2024

Currently watching an area of showers and thunderstorms moving
southward across western MN within north-northwest flow aloft. Added
PoPs to the far northeast corner of the CWA to account for this, but
potential exists for some of this convection to backbuild southward
over the far eastern CWA through the early morning hours. Will
continue to monitor.

For the rest of the short term today, we could once again see
isolated thundershower activity develop across the eastern CWA
within broad region of instability. Did extend slight chance (20%)
PoPs further back to the northwest into Aberdeen based on the HREF
ensemble paintball (>40dBZ output) during the afternoon hours.
Wednesday appears to offer a dry forecast finally for the entire
CWA, for the time being.

Will also be focused on smoke aloft and potentially at the surface
today/tonight into Wednesday. HRRR smoke output continues to show
rather high concentrations aloft through the whole short term
period, and have continued the trend of upping sky cover slightly to
account for this. As for surface smoke potential, it's a bit more
uncertain. Higher concentrations reside across ND where there are
legit reductions in visibility to around 2SM-5SM, while we're not
quite seeing that as of yet across our CWA, at least in a widespread
fashion. HRRR surface-smoke concentrations are not overly high, and
the latest 06Z HRRR run has actually backed off slightly. Right now,
concentrations forecast don't seem high enough to warrant mention in
the grids/forecast, but will continue to monitor trends throughout
the morning/daytime.

&&

.LONG TERM /WEDNESDAY EVENING THROUGH MONDAY/...
Issued at 411 AM CDT Tue Jul 23 2024

Global deterministic and ensemble guidance continues to show a
consistent trend in the upper flow pattern later this week into
early next week. An upper ridge will build west of our region by
midweek and spill down over the top of our forecast area by Thursday
and Friday. This is in response to another upper level low moving
into the Pacific Northwest and western Canada. Hot and sultry
conditions will be the result here locally with temperatures will
above normal and high humidity values. Cluster analysis remains in
agreement indicating this building ridge across the Northern Plains
before getting pushed south by the aforementioned upper low tracking
across southern Canada this weekend. So, confidence remains at a
high level for the first half of this period in that it will feature
hot, humid and dry conditions.

The upper low to the north will more or less fill in over time going
into next week. Southwest flow aloft across our region will set up
during the upcoming weekend before becoming more zonal early next
week. We could anticipate that in this southwest flow regime,
embedded shortwave energy will be present that will track through
our region and give some of us an increased chance for convection.
It remains to be seen when and where this could occur. There may be
a developed EML set up across some part of the region that would
effectively put a cap on any thunderstorm activity. Ensembles at
this time point to high probabilities(40-80%) of 700mb temps of +12C
or warmer. These probs do wane by the end of the weekend, indicating
that if there's a cap, it will be weakening. At this point, that's
the time frame, late Saturday into Sunday, when our inherited NBM
PoPs(20-40%) are the highest. As mentioned, temperature trends will
be running fairly hot through the period. Grand Ensemble
probabilities for seeing 90 degrees or warmer remain high(50% or
greater) from the James Valley and point west through central SD
Thursday through Saturday. With dew point temperatures in the mid
60s to around 70 degrees, it's going to feel quite muggy. Heat
indices continue look to remain just shy of heat advisory criteria,
although Friday may be the day to keep an eye on as that appears to
be the hottest day in the period.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1231 AM CDT Tue Jul 23 2024

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected to start off the TAF period, until
near surface smoke and/or light fog shows up. Then, expect MVFR
VSBY in a surface smoke (FU) obscuration or light fog (BR) to
become the prevailing condition.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...TMT/Dorn

In the hours before

Special weather statement, Jul 23, 4:18 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 AM CDT Tue Jul 23 2024

MNZ039-SDZ008-231000-
Traverse MN-Roberts SD-
418 AM CDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES THROUGH 500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, or 13 miles north of Wheaton, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheaton, Tintah, Immanuel Church, Whiterock Colony, Silver Bridge,
Mud Lake Landing, and Lake Traverse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 9627 4593 9625 4580 9625 4569 9661
      4593 9666 4594 9656 4597 9657 4602 9658
      4602 9627
TIME...MOT...LOC 0917Z 328DEG 21KT 4601 9652

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Vipond

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:18 AM CDTSpecial Weather StatementABRTraverse42 min
Jul 23, 4:31 AM CDTSevere Thunderstorm WarningABRTraverse44 min
Jul 23, 5:46 AM CDTSevere Thunderstorm WarningABRBig Stone, Traverse44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.